Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 8, 2005, 4:15 PM CDT for Harris County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2005, 4:15 PM CDT (21:15 UTC)
- Expired
- May 8, 2005, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Harris County, TX
The radar
The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:50 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1912 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 8, 2:05 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
205 PM CDT SUN MAY 8 2005
.DISCUSSION...
SEE AVIATION DISCUSSION FOR NEAR TERM ISSUES. WE SHALL HAVE LIKELY POPS
1ST PERIOD AREAWIDE AS LARGE MCS JUST WEST OF CWFA WILL SHIFT TO OUR
REGION TONIGHT. TORNADO WATCH IN EFFECT MAINLY SOUTH OF 1-10 THROUGH
7 PM THIS EVENING. WE SHALL INCLUDE LOCALLY HEAVY RAIN IN 1ST PERIOD.
HIGH PWATS TO 1.5 INCHES...LOW LEVEL JET AND UPPER LEVEL DIFFLUENCE
(ALONG W/UPPER JET DIVERGENT FIELD) WILL GIVE US WIDESPREAD
CONVECTION ESPECIALLY NEAR ALONG MESO-BOUNDARY LEFT OVER
FROM THE EARLIER MCS THIS MORNING. MESO-ETA STILL SHOWING WEAK ENERGY
MOVING ACROSS NE TX EARLY MONDAY PERHAPS INITIATING SOME CONVECTION
NE ZONES. LATE MONDAY THROUGH THE REST OF THE COMING WEEK LOOKS BENIGN
WITH BUILDING UPPER RIDGE OVER REGION. WARM HUMID DAYS CAN BE EXPECTED
THIS COMING WEEK. GFS HINTING AT A COLD FRONT PUSHING SOUTH ACROSS
REGION LATER IN THE COMING WEEKEND. WE SHALL SEE.
37
&&
.AVIATION...
MAIN FCST ISSUE IS TSTMS. BOUNDARY CURRENTLY STALLED OUT ROUGHLY
ALONG I-10. FAVORABLE JET POSITION AND UPPER IMPULSES MOVING
OVERHEAD WILL FAVOR REDEVELOPMENT OUT WEST AT LEAST THRU THE EVENING
HOURS. THE STRONGER STORMS WILL LIKELY TRACK EWD ALONG THE BOUNDARY.
SVR WX THREAT MAINLY IN THE WARM SECTOR S OF I-10 AND STRONG
WINDS/HAIL BEING MAIN THREAT..THOUGH CANNOT COMPLETELY RULE OUT A
SPINNER OR TWO. THE STORMS IN CNTRL TX MAY END UP FORMING INTO A
LARGE TSTM COMPLEX AS IT MOVES THRU. LOCALLY HEAVY RAIN AT THE
TERMINALS ALSO POSSIBLE. RAINFALL RATES OF 2-3/HOUR HAVE ALREADY
BEEN OBSERVED TODAY...AND WITH TRAINING STORMS ISOLATED 4+ AMOUNTS
ENTIRELY POSSIBLE. CURRENT BET IS FOR THE PRECIP TO GRADUALLY COME
TO AN END LATER THIS EVENING. HOWEVER...ETA - WHICH HAS PERFORMED
GREAT WITH THIS SYSTEM - IS DEPICTING ANOTHER CONVECTIVE BLOWUP
BETWEEN HOU AND SAT AROUND MIDNIGHT AND TAKING THIS COMPLEX TO THE
COAST TOWARD SUNRISE. ONLY DOUBT ABOUT THIS IS THAT THE ATMOS MAY BE
TOO WORKED OVER FROM TODAYS PRECIP. WILL HAVE TO WAIT AND
SEE...OVERALL A LOW CONFIDENCE TAF FCST. 47
&&
.MARINE...
WINDS HAVE BEEN BACKING FOR THE LAST SEVERAL HOURS TO THE ESE AHEAD
OF THE BOUNDARY STALLED INLAND. WINDS HAVE THE POTENTIAL TO BE ALL
OVER THE PLACE TONIGHT DEPENDING ON CONVECTIVE FEATURES AND
BOUNDARIES. WILL GO WITH AVG SE FOR NOW BUT MARINERS SHOULD BE
PREPARED FOR A COUPLE HOURS OF OFFSHORE WINDS IF/WHEN ANY OF THE
STORMS MOVE OFFSHORE. STILL NEED THE SCEC/SCA FLAGS IN THE GULF
TONIGHT DUE TO WINDS AND SEAS. BOTH WILL BE ON A DOWNWARD TREND
BEGINNING MONDAY. GENERAL SUMMERTIME PATTERN THEN SHAPES UP WITH SE
WINDS 10-15KT AND 2-4FT SEAS IN THE FCST FOR THE REMAINDER OF THE
WEEK. 47
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 88 67 91 66 / 70 20 10 10 0
HOUSTON (IAH) 68 87 67 90 66 / 70 20 10 10 0
GALVESTON (GLS) 71 80 71 81 69 / 70 30 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...
TORNADO WATCH FROM 11 AM SUNDAY UNTIL 7 PM SUNDAY FOR THE
FOLLOWING ZONES...AUSTIN...BRAZORIA...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...WALLER...AND WHARTON.
GM...
.TORNADO WATCH UNTIL 7 PM SUNDAY FOR THE COASTAL WATERS OUT
TO 20 NM.
.SCA 20-60 NM GULF.
.SCEC 0-20NM GULF.
&&Hazardous weather outlook, May 8, 3:27 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 327 PM CDT SUN MAY 8 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-091200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 327 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING FOR SOUTHERN PORTIONS OF SOUTHEAST TEXAS... .DAY ONE...TONIGHT... CONDITIONS REMAIN FAVORABLE FOR THUNDERSTORMS TO TRAIN WEST TO EAST ALONG A NEARLY STATIONARY BOUNDARY ALONG INTERSTATE 10 THROUGH THE EVENING HOURS. THERE IS A CHANCE SOME OF THE STORMS WILL PULSE UP TO SEVERE LEVELS ALONG AND SOUTH OF THE BOUNDARY. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. DUE TO THE TRAINING NATURE OF THE STORMS...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. EXPECT LOCATIONS ALONG AND SOUTH OF INTERSTATE 10 TO RECEIVE 1 TO 2 INCHES OF RAIN...WITH LOCALIZED AMOUNTS OVER 4 INCHES POSSIBLE WHERE TRAINING STRONG STORMS OCCUR. THIS ACTIVITY SHOULD WIND DOWN SHORTLY AFTER SUNSET. ONE COMPUTER MODEL IS SHOWING ANOTHER THUNDERSTORM COMPLEX DEVELOPING BETWEEN SAN ANTONIO AND HOUSTON TOWARD MIDNIGHT AND THEN MOVE SOUTHWARD AND OFF THE COAST. HOWEVER THERE IS CONSIDERABLE UNCERTAINTY REGARDING DEVELOPMENT OF THIS SECOND COMPLEX. THE ATMOSPHERE MAY BECOME TOO STABLE IN THE WAKE OF THIS EVENINGS STORMS FOR THIS TO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK IS CURRENTLY ACTIVATED THROUGH AT LEAST THIS EVENING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:49 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 41 min |
| May 8, 2:56 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado | 49 min |
| May 8, 3:05 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 40 min |
| May 8, 3:12 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk | 48 min |
| May 8, 3:44 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 31 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 47 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 53 min |
| May 8, 4:54 PM CDT | Special Marine Warning | HGX | 66 min | |
| May 8, 5:02 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 43 min |
| May 8, 5:30 PM CDT | Special Marine Warning | HGX | 60 min | |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 30 min |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris, Matagorda | 65 min |
| May 8, 6:15 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 45 min |
| May 8, 6:24 PM CDT | Special Marine Warning | HGX | 66 min | |
| May 8, 6:38 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 52 min |
| May 8, 6:52 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.